Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 47, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 4, 1998, 3:48 PM EDT for Okeechobee County, Florida. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 3:48 PM EDT (19:48 UTC)
- Expired
- May 4, 1998, 4:50 PM EDT
- In force
- 62 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Okeechobee County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:34 PM EDT | Thunderstorm Wind 55 | Okeechobee, FL | Thunderstorm winds damaged carports and blew down large tree limbs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 041948 RRA
SVRMLB
FLC093-042050-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
348 PM EDT MON MAY 4 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OKEECHOBEE COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 450 PM EDT
* AT AT 348 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS NEAR BASINGER AND FORT DRUM. MOVEMENT WAS
EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT...
OKEECHOBEE COUNTY FROM BASINGER AND OKEECHOBEE TO THE CITY OF
OKEECHOBEE THROUGH 430 PM.
THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:10 PM EDT, 38 minutes earlier.
Area forecast discussion, May 4, 3:10 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 310 PM EDT MON MAY 4 1998 ONGOING SEVERE WX...NOT MUCH TIME TO WRITE. BIG HAIL DAY ACROSS CWA. CONVECTIVE OUTFLOW SLUMPING SE THROUGH CENTRAL CWA ATTM WITH ECSB DEVELOPMENT FROM MLB SOUTH. EXPECT ACTIVITY TO ZIPPER DOWN ACROSS SOUTH BREVARD/I.R./OKEE AND POINTS SOUTH. CENTRAL AND SOUTH CWA WILL NEED TO KEEP A PRETTY HEFTY RESIDUAL POP FOR THIS EVENING WITH MWENTION OF PSBL SVR. POSIBLE FOG TONIGHT IN AREAS WHICH RECIEVE +RA. AS UPPER LOW LIFTS OUT ACROSS NE U.S. FRONT WILL STALL/DISSIPATE ACROSS NORTH CENTRAL FL TOMORROW. DRIER AIR TRIES TO ESTABLISH ITSELF ONCE AGAIN...SO LOW POPS NORTH...TO MAYBE A 30 SOUTH JUTIFIED. CONTINUED TEMPS SLIGHTLY ABOVE CLIMO. CRISTALDI
In the hours before
Special weather statement, May 4, 12:01 PM EDT, 3 hours 47 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-041730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1201 PM EDT MON MAY 4 1998 ...SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHERN LAKE AND VOLUSIA COUNTIES... EARLY THIS AFTERNOON...A TROUGH OF LOW PRESSURE WAS PRODUCING SHOWERS NORTH OF A LINE FROM BROOKSVILLE TO PALATKA TO ST AUGUSTINE...AND A FEW SEVERE THUNDERSTORMS OFFSHORE DIXIE AND LEVY COUNTIES. BY LATE AFTERNOON...THE ATMOSPHERE SOUTH OF THE TROUGH IS EXPECTED TO BECOME SLIGHTLY UNSTABLE AS LOW LEVEL MOISTURE GRADUALLY INCREASES AND HIGH TEMPERATURES REACH THE MID TO UPPER 80S. THERE MAY BE ENOUGH MOISTURE TO GENERATE WIDELY SCATTERED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE HIGHEST CHANCE FOR STORMS WILL BE ACROSS NORTHERN LAKE AND VOLUSIA COUNTIES. ANY WHICH DO FORM WILL MOVE EAST AT 25 MPH AND BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WIND GUSTS...DEADLY CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL. MARINE OUTLOOK...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE COASTAL WATERS NORTH OF CAPE CANAVERAL LATE THIS AFTERNOON. STORMS WILL MOVE EAST AT 20 TO 25 KNOTS AND BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...LOCALLY ROUGH SEAS AND CLOUD TO WATER LIGHTNING. LISTEN TO NOAA WEATHER RADIO FOR THE LATEST SHORT TERM FORECASTS AND POSSIBLE STATEMENTS REGARDING THE POTENTIAL FOR AFTERNOON STORMS ACROSS EAST CENTRAL FLORIDA. MOVE INDOORS TO SAFETY IF SKIES BEGIN TO LOOK THREATENING. IF YOURE OUT ON THE WATER...HEAD TO PORT AT THE FIRST SIGN OF A STORM. CRISTALDI
Special weather statement, May 4, 12:01 PM EDT, 3 hours 47 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-041730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1201 PM EDT MON MAY 4 1998 ...SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHERN LAKE AND VOLUSIA COUNTIES... EARLY THIS AFTERNOON...A TROUGH OF LOW PRESSURE WAS PRODUCING SHOWERS NORTH OF A LINE FROM BROOKSVILLE TO PALATKA TO ST AUGUSTINE...AND A FEW SEVERE THUNDERSTORMS OFFSHORE DIXIE AND LEVY COUNTIES. BY LATE AFTERNOON...THE ATMOSPHERE SOUTH OF THE TROUGH IS EXPECTED TO BECOME SLIGHTLY UNSTABLE AS LOW LEVEL MOISTURE GRADUALLY INCREASES AND HIGH TEMPERATURES REACH THE MID TO UPPER 80S. THERE MAY BE ENOUGH MOISTURE TO GENERATE WIDELY SCATTERED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE HIGHEST CHANCE FOR STORMS WILL BE ACROSS NORTHERN LAKE AND VOLUSIA COUNTIES. ANY WHICH DO FORM WILL MOVE EAST AT 25 MPH AND BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WIND GUSTS...DEADLY CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL. MARINE OUTLOOK...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE COASTAL WATERS NORTH OF CAPE CANAVERAL LATE THIS AFTERNOON. STORMS WILL MOVE EAST AT 20 TO 25 KNOTS AND BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...LOCALLY ROUGH SEAS AND CLOUD TO WATER LIGHTNING. LISTEN TO NOAA WEATHER RADIO FOR THE LATEST SHORT TERM FORECASTS AND POSSIBLE STATEMENTS REGARDING THE POTENTIAL FOR AFTERNOON STORMS ACROSS EAST CENTRAL FLORIDA. MOVE INDOORS TO SAFETY IF SKIES BEGIN TO LOOK THREATENING. IF YOURE OUT ON THE WATER...HEAD TO PORT AT THE FIRST SIGN OF A STORM. CRISTALDI
Special weather statement, May 4, 1:45 PM EDT, 2 hours 3 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-041930- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 145 PM EDT MON MAY 4 1998 ...INCREASING CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA... EARLY THIS AFTERNOON...A TROUGH OF LOW PRESSURE WAS PRODUCING SHOWERS NORTH OF A LINE FROM TAMPA BAY TO LAKELAND TO ORLANDO AND SANFORD. BY LATE AFTERNOON THE ATMOSPHERE NEAR AND SOUTH OF THIS AREA IS EXPECTED TO BECOME MORE UNSTABLE AS LOW LEVEL MOISTURE GRADUALLY INCREASES AND HIGH TEMPERATURES REACH THE MID TO UPPER 80S. THERE MAY BE ENOUGH MOISTURE TO GENERATE WIDELY SCATTERED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE HIGHEST CHANCE FOR SEVERE STORMS WILL EXTEND FROM KISSIMMEE TO SANFORD AND EAST TO THE COAST NEAR CAPE CANAVERAL TO PALM BAY. THESE STORMS WILL MOVE EAST AT 25 MPH AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WIND GUSTS...DEADLY CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL. MARINE OUTLOOK...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE COASTAL WATERS NORTH OF SEBASTIAN INLET LATE THIS AFTERNOON. STORMS WILL MOVE EAST AT 20 TO 25 KNOTS AND BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...LOCALLY ROUGH SEAS AND CLOUD TO WATER LIGHTNING. LISTEN TO NOAA WEATHER RADIO FOR THE LATEST SHORT TERM FORECASTS AND POSSIBLE STATEMENTS REGARDING THE POTENTIAL FOR AFTERNOON STORMS ACROSS EAST CENTRAL FLORIDA. MOVE INDOORS TO SAFETY IF SKIES BEGIN TO LOOK THREATENING. IF YOURE OUT ON THE WATER...HEAD TO PORT AT THE FIRST SIGN OF A STORM. DECKER
Special weather statement, May 4, 1:45 PM EDT, 2 hours 3 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-041930- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 145 PM EDT MON MAY 4 1998 ...INCREASING CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA... EARLY THIS AFTERNOON...A TROUGH OF LOW PRESSURE WAS PRODUCING SHOWERS NORTH OF A LINE FROM TAMPA BAY TO LAKELAND TO ORLANDO AND SANFORD. BY LATE AFTERNOON THE ATMOSPHERE NEAR AND SOUTH OF THIS AREA IS EXPECTED TO BECOME MORE UNSTABLE AS LOW LEVEL MOISTURE GRADUALLY INCREASES AND HIGH TEMPERATURES REACH THE MID TO UPPER 80S. THERE MAY BE ENOUGH MOISTURE TO GENERATE WIDELY SCATTERED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE HIGHEST CHANCE FOR SEVERE STORMS WILL EXTEND FROM KISSIMMEE TO SANFORD AND EAST TO THE COAST NEAR CAPE CANAVERAL TO PALM BAY. THESE STORMS WILL MOVE EAST AT 25 MPH AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WIND GUSTS...DEADLY CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL. MARINE OUTLOOK...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE COASTAL WATERS NORTH OF SEBASTIAN INLET LATE THIS AFTERNOON. STORMS WILL MOVE EAST AT 20 TO 25 KNOTS AND BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...LOCALLY ROUGH SEAS AND CLOUD TO WATER LIGHTNING. LISTEN TO NOAA WEATHER RADIO FOR THE LATEST SHORT TERM FORECASTS AND POSSIBLE STATEMENTS REGARDING THE POTENTIAL FOR AFTERNOON STORMS ACROSS EAST CENTRAL FLORIDA. MOVE INDOORS TO SAFETY IF SKIES BEGIN TO LOOK THREATENING. IF YOURE OUT ON THE WATER...HEAD TO PORT AT THE FIRST SIGN OF A STORM. DECKER
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:50 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 45 min |
| May 4, 2:02 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 58 min |
| May 4, 2:27 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 58 min |
| May 4, 3:00 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 45 min |
| May 4, 3:24 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 61 min |
| May 4, 4:42 PM EDT | Tornado Warning | MLB | Saint Lucie | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.